Alert archive / Hawaii / Winter Storm Warnings in 2017

Winter Storm Warning 1, NWS Honolulu, HI

February 28, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Feb 28, 2017, 3:00 AM HST for Hawaii County, Hawaii. It was in force for 25 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 3:00 AM HST (13:00 UTC)
Expired
Mar 1, 2017, 3:50 AM HST
In force
25 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 8:23 PM HSTHEAVY SNOW 835 Wnw Hilo, HITHE ROAD TO THE SUMMIT OF MAUNA KEA ACCESS ROAD WILL REMAIN CLOSED TO THE PUBLIC, AT THE VISITOR INFORMATION CENTER AT AN ELEVATION OF 9200 FEET. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE BIG ISLAND SUMMITS THROUGH 6 PM SUNDAY AND HEAVY SNOW, HIGH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWHW40 PHFO 281300
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
300 AM HST Tue Feb 28 2017

...WINTER STORM WArning FOR BIG ISLAND SUMMITS ABOVE 11000
FEET...

.An upper level disturbance just west of Kauai will bring
unsettled weather conditions to the state today through wednesday.
The system has the potential to produce accumulation to near a
foot of snow atop both summits. The system is expected to pass
north of the islands by Wednesday night.

HIZ028-010200-
/O.UPG.PHFO.WS.A.0001.170228T1600Z-170302T0400Z/
/O.NEW.PHFO.WS.W.0001.170228T1300Z-170302T0400Z/
Big Island Summits-
300 AM HST Tue Feb 28 2017

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Winter
Storm Warning for heavy snow...which is in effect until 6 PM HST
Wednesday. The Winter Storm Watch is no longer in effect.

* LOCATION...Big Island summits above 11000 feet elevation.

* HAZARD TYPE...Heavy snow. icy roads. low visibility and wind.

* ACCUMULATIONS...Snowfall of more than 6 inches possible.

* TIMING...Tuesday into Wednesday.

* IMPACTS...Poor visibility. icy and snow covered roads.

* WINDS...South 10 to 15 mph with higher gusts.

* VISIBILITIES...Less than 1/4 mile at times in clouds and 
  heavier precipitation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible.

&&

$$
2 follow-up statements
409 
WWHW40 PHFO 010132
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Tue Feb 28 2017

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS ABOVE 11000
FEET...

.An approaching upper level trough will pass over the islands on
Wednesday and Wednesday night. Snow showers on the high summits of
the Big Island are expected to become heavy, with a chance of
thunderstorms, late tonight and Wednesday. This warning may need
to be extended into Wednesday night.

HIZ028-011445-
/O.CON.PHFO.WS.W.0001.000000T0000Z-170302T0400Z/
Big Island Summits-
332 PM HST Tue Feb 28 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* LOCATION...Big Island summits above 11000 feet elevation.

* HAZARD TYPE...Heavy snow, ice, low visibility, and developing
  strong winds.

* ACCUMULATIONS...Snowfall of 8 to 12 inches, with locally higher
  amounts.

* TIMING...Through Wednesday afternoon. This warning may need to
  be extended into Wednesday night.

* IMPACTS...Poor visibility with ice and snow covered roads.

* WINDS...South to southwest 20 to 35 mph, with stronger winds
  possible on Wednesday.

* VISIBILITIES...Less than 1/4 mile at times in clouds and 
  heavier precipitation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow...
sleet...and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible.

&&

$$
Wroe
583 
WWHW40 PHFO 011350
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
350 AM HST Wed Mar 1 2017

...BLIZZARD WARNING NOW IN EFFECT FOR THE BIG ISLAND SUMMITS
ABOVE 11000 FEET...

.An approaching upper level trough will pass from west to east
across the islands through tonight. Heavy snow showers, strong
winds and poor visibilities are expected at the Big Island
summits, with a chance for thunderstorms as well.

HIZ028-020400-
/O.UPG.PHFO.WS.W.0001.000000T0000Z-170302T0400Z/
/O.NEW.PHFO.BZ.W.0001.170301T1350Z-170302T1600Z/
Big Island Summits-
350 AM HST Wed Mar 1 2017

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

The National Weather Service in Honolulu has issued a Blizzard
Warning...which is in effect until 6 AM HST Thursday. The Winter
Storm Warning is no longer in effect. 

* LOCATION...Big Island summits above 11000 feet elevation.

* HAZARD TYPE...Heavy snow, ice, low visibility and strong winds.

* ACCUMULATIONS...New snowfall amounts of 6 to 10 inches...with
  locally higher amounts.

* TIMING...Through late tonight. 

* IMPACTS...Poor visibility, strong winds and icy snow covered
  roads will make for hazardous driving conditions.

* WINDS...Southwest 45 to 55 mph, with gusts to 65 mph.

* VISIBILITIES...Less than a 1/4 mile at times in clouds and 
  heavier precipitation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 27, 9:02 PM HST, 5 hours 58 minutes earlier.

Area forecast discussion, Feb 27, 9:02 PM HST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
902 PM HST Mon Feb 27 2017

.SYNOPSIS...
A period of unsettled weather is upon the islands this Monday
evening. Spotty heavy showers and thunderstorms will focus on the
windward and mountain areas tonight, but will become widespread
Tuesday and Tuesday night as an upper level low forms over Kauai.
This upper low will begin lifting northeastward Wednesday and
Wednesday night that will lead to fewer showers across the area
espousal on Friday. However, a southerly wind flow will keep the
islands under a humid and voggy air mass until a front arrives
over the weekend that will clear out these elements.

&&

.DISCUSSION...
Maui has been the hardest hit so far this evening, warranting a
flash flood warning for the eastern side of the island, east of
Kahului to Makena line. Radar is estimating up to 5 inches of
rain has fallen over the upper slopes above Hana up until 7 pm.
The heavy showers remains active over other parts of Maui as
this time. Oahu has seen a couple of pulses of heavy showers
especially across the Koolau range. A heavy shower did popped up
in the Makakilo and Nanakuli area likely as a result of day time
heating and light winds. A thunderstorm is in progress over the
interior area of Kauai. We are closely monitoring the rain and
river gages on the Garden Island given the Kauai radar is down
for extended repairs and maintenance.

We have a Winter Storm Watch from Tuesday morning through Wednesday
afternoon for the Big Island summits. The GFS points to at least
advisory conditions as of now. We will have a bulletin out with the
4 am HST forecast package.

The low level flow this evening is from the ESE. It is expected
to remain out of this direction through tonight and into Tuesday
morning. The wind speeds ranged from moderate to strong over the
exposed waters around the Big Island to light to moderate around
Kauai. Expect the winds to become SE over the area west of Maui
Tuesday afternoon while a light to moderate easterly wind flow
covers the Big Island. The winds will continue veering to southerly
area wide Tuesday night and early Wednesday morning at light to
moderate speeds.

As the upper low pulls northeastward further away from the islands
on Thursday, both the ECMWF and GFS models are suggesting some
lingering moisture to affect Maui and Big Island counties.
Therefore, the Flash Flood Watch (FFA), which is good to until
6 pm HST Wednesday, could be extended through Thursday.

The prevailing winds after the heavy rains have abated, that is
on Friday, will continue to be out of the south. This is due to
a broad surface low setting up shop just NW of Midway Atoll.
A front associated with the low will swing eastward and reach Kauai
late Saturday afternoon or evening. The front may take its time
eastward which may raise some concern for flooding potential.
This is quite a ways out, however, and the models may have a
different picture. So, I will leave it at that.

&&

.AVIATION...
Unsettled conditions will continue across the island chain over
the next 24 hours as an upper level trough approaches from the
west. Widespread MVFR conditions and isolated IFR conditions in
SHRA will continue to impact mainly east facing portions of the
islands through the TAF forecast period. Reduced cigs/vsbys may
occasionally impact leeward areas through Tuesday morning, with
deteriorating conditions then expected in these areas Tuesday
afternoon and especially Tuesday night. Additionally, due to the
unstable airmass in place, thunderstorms will be possible through
the next 24 hours as well.

AIRMET Sierra is in effect for east facing slopes of Kauai, Oahu,
Molokai, Maui and the Big Island. These conditions are expected to
continue through the night.

AIRMET Tango is in effect for moderate upper level turbulence from
Molokai to the Big Island between FL250 and FL400. The AIRMET may
need to be expanded to include the rest of the island chain later
tonight.

AIRMET Zulu is in effect for moderate icing from Molokai to the
Big Island between 150 and FL200. The AIRMET may need to be
expanded to include the rest of the island chain later tonight

&&

.MARINE...
The current WNW (300-320 deg) swell will ease for the next couple
of days with surf remaining below high surf advisory levels. A
small reinforcement out of the WNW (300 deg) associated with a
recent gale over the far NW Pacific is forecast to fill in Tue
through mid week.

A moderate NE swell (030 deg) associated with a recent gale
centered a thousand NM northeast of the islands will remain in
place through Tue night before easing. This swell will bring near
advisory-level surf to select E facing shores.

Moderate to strong winds out of the ESE direction will continue
through tonight for exposed waters around the Big Island and the
Pailolo Channel. A Small Craft Advisory (SCA) is in place for these
waters to until 6 AM HST Tuesday. The models have these winds
subsiding to below SCA by noon Tuesday, so there is a possibility
the SCA will be extended to noon Tuesday for the Alenuihaha
Channel.

For the extended, models depict a gale- to storm-force low
developing a few hundred miles WNW of Midway Atoll Wed through Thu,
then tracking toward the NNE across the Date Line Thursday.
Along the way, the low will spit out a large WNW swell toward the
islands that may result in advisory-level surf over the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for all Hawaii
islands.

Winter Storm Watch from 6 AM HST Tuesday through Wednesday
afternoon for Big Island Summits.

Small Craft Advisory until 6 AM HST Tuesday for Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

Discussion/Marine...Lau
Aviation...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:25 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 27, 2:25 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 27, 2:48 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 27, 3:22 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 27, 5:16 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 27, 5:24 PM HSTAreal Flood AdvisoryHFOKauai5 hr
Feb 27, 6:26 PM HSTFlash Flood WarningHFOKalawao3 hr
Feb 27, 7:57 PM HSTSpecial Marine WarningHFO2 hr
Feb 27, 8:13 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 27, 8:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 27, 8:58 PM HSTSpecial Marine WarningHFO2 hr
Feb 28, 2:11 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 28, 1:14 PM HSTAreal Flood AdvisoryHFOKauai8 hr

Nearby

Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.